Arizona, 2018Flash Flood in Arizona, July 11, 2018
July 11, 2018 · NWS PSR · 1 event in 1 county or zone
Thunderstorms with very heavy rain developed across portions of southern Gila County during the late morning and early afternoon hours on July 11th. Some of the storms affected the area around Globe, including the Pinal burn scar.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms with very heavy rain developed across portions of southern Gila County during the late morning and early afternoon hours on July 11th. Some of the storms affected the area around Globe, including the Pinal burn scar. Peak rain rates with these storms were well in excess of one inch per hour and were sufficient to cause flash flooding over the burn scar. At 1320MST an emergency manager reported several low water crossings closed below the burn scar. Some of the most significant flooding occurred in Kellner and Sixshooter canyons. A Flash Flood Warning was issued for the area at noon and it remained in effect through 1500MST. No injuries were reported due to the flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 11, 4:39 AM MST, 7 hours 21 minutes earlier.
Area forecast discussion, Jul 11, 4:39 AM MST, 7 hours 21 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
439 AM MST Wed Jul 11 2018
.UPDATE...Updated aviation and fire weather discussions.
&&
.SYNOPSIS...
Monsoon moisture levels will continue to remain high enough this
week to cause isolated to scattered thunderstorms daily across
most of the region. The best chances for more widespread storms will
be this afternoon and evening, with chances decreasing for the
latter part of the work week before increasing again later this
weekend. Temperatures will generally end up slightly below normal
over Arizona with readings closer to normal across southeast
California.
&&
.DISCUSSION...
Early this morning, it was rather quiet around the area weather-
wise, with variable amounts of mid/high level debris clouds floating
around the deserts. Monsoon moisture was in plentiful supply; the
recent 00z Phoenix sounding was almost at 2 inches and the lower
desert surface dewpoints generally ranged from mid 60s to around 70.
At 230 am, the dewpoint at Phoenix was 71. Plot data and IR/vapor
imagery showed a large inverted trof moving slowly westward thru
western Arizona and into far SE California.
Now that deep monsoon moisture is in place, until that moisture
substantially decreases we will have a threat for mainly
afternoon/evening showers and storms in the area each day,
especially over south-central Arizona. Except for minor thinning of
the moisture over the western deserts later this week, we should see
PWAT values close to 1.5 inches or higher over much of the area over
the next week at least.
For the rest of today, the aforementioned upper wave/inverted trof
will continue to weaken and shift off towards the northwest. Despite
the boundary layer being somewhat stabilized (high temps today in
the deserts will likely stay in the 90s over much of the Arizona
deserts) and steering flow only weakly southerly, the high levels of
monsoon moisture will keep our rain/storm chances elevated. As such
we will continue to see POPs in the chance category over much of the
area. For the latter portion of the work week, Thursday into Friday,
guidance is in pretty good agreement that we will see moisture
levels drop off somewhat mainly over the western deserts - areas
west of central Phoenix - as PWAT falls near or below 1.5 inches and
CAPE values become very low. The upper high becomes somewhat ill-
defined and centered off to our northwest, with weak low/mid level
steering flow from the southwest. Given decreased moisture values
and poor steering flow, storm chances really drop off especially
over the southwest deserts and into far SE California. A southwest
steering flow regime typically favors higher terrain locations to
the north and east of Phoenix with isolated convection at best over
the lower deserts. As the atmosphere dries out high temperatures
steadily climb, reaching near or around seasonal normal levels by
Friday. Expect a high of 105 in Phoenix by Friday.
Over the weekend, we can expect more favorable monsoon conditions to
return; the upper high will set up to our northwest, generally in
the vicinity of southern Nevada, and steering flow will strengthen
out of the northeast - a favorable direction to bring high terrain
storms into the deserts. In addition to better flow aloft, another
upper low/inverted trof is forecast (by both GFS and ECMWF) to move
slowly into the area out of New Mexico, bringing increasing moisture
and upper support for convection. Thus storm chances will be
increasing again over the weekend and into the early part of next
week. At the moment, due to this being several days away and
confidence rather low, we will not raise our POPs substantially but
rather show an increasing trend with deserts values staying mostly
below 30 percent and keeping chance readings confined to higher
terrain areas east of Phoenix. As moisture increases, high temps
start to trend back down with Phoenix forecast to fall to about 101
by Sunday.
For the latter portion of the extended - next Monday into Tuesday -
we will keep a relatively moderate grade monsoon forecast going each
day, keeping POPs below 30 percent over the deserts with higher
numbers over higher terrain east of Phoenix. Steering flow remains
out of the east and a bit elevated each day, moisture remains
plentiful and CAPE is modest.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL: With ample
moisture remaining across the region, a chance of thunderstorms
exists for all terminals this afternoon/evening. Thunderstorms that
do develop will generate outflows that will likely approach the
terminals out of the north/south easterly quadrants. Current TAFs
indicate an easterly switch around 01Z to account for outflows but
could be much later should they not develop. For now, have
refrained from mentioning TS or blowing dust in the TAFs as
confidence is too low but both are certainly possible this
afternoon.
Southeast California/Southwest Arizona including KIPL and KBLH:
Southerly flow below 10 kts will likely continue for KIPL and KBLH
through the TAF period. However, there is a slight chance of
thunderstorms late Wednesday morning and into the afternoon which
could bring gusty and erratic winds. There is even the potential
for blowing dust with reduced visibility but not confident enough
to include in the TAF at this point.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Friday through Tuesday: Low grade monsoon conditions will exist
Friday and possibly Saturday as drier air moves over the region.
During this period, afternoon thunderstorms will mainly be confined
to the higher terrain north and east of Phoenix, however, cannot
completely rule out a few storms making their way to the lower
elevations of south-central AZ. Despite the drier air, overnight
recoveries will still be fair to good while daytime humidity minimums
will be at or above 15-20%. More moist air works its way into the
region on Sunday and looks to stick around through early next week
bringing a possible uptick in afternoon convection. Winds will
remain light throughout our extended period except near
thunderstorms where gusty and erratic winds can be expected.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed late this afternoon and evening.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
DISCUSSION...CB
AVIATION...Wilson
FIRE WEATHER...Wilson
In the hours before
Special weather statement, Jul 11, 11:34 AM MST, 26 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1134 AM MST WED JUL 11 2018
AZZ547-556-558-562-111915-
Tonto Basin AZ-Globe/Miami AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
1134 AM MST WED JUL 11 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 1215 PM MST...
At 1133 AM MST, Doppler radar was tracking a strong thunderstorm over
Top-Of-The-World, or near Superior, moving northwest at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Roosevelt, Miami, Top Of The World, Tonto National Monument,
Top-Of-The-World, Claypool and Inspiration.
This includes the following highways...
US Highway 60 between mile markers 229 and 246.
AZ Route 188 between mile markers 225 and 229, and between mile
markers 232 and 242.
LAT...LON 3369 11111 3353 11090 3327 11078 3327 11104
3351 11131
TIME...MOT...LOC 1833Z 137DEG 16KT 3336 11104
JSSpecial weather statement, Jul 11, 11:38 AM MST, 22 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1138 AM MST WED JUL 11 2018
AZZ533-111930-
Central La Paz AZ-
1138 AM MST WED JUL 11 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LA PAZ COUNTY UNTIL
1230 PM MST...
At 1138 AM MST, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Vicksburg, or 32 miles southeast of Parker, moving
northwest at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bouse.
This includes AZ Route 72 between mile markers 24 and 43.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3385 11369 3372 11385 3392 11412 3408 11390
TIME...MOT...LOC 1838Z 137DEG 15KT 3385 11383
JS
Flash Flood, Gila
- When
- July 11, 12:00 PM MST to 3:00 PM MST
- Where
- Gila County, 0.42 mi W of Globe to 6.31 mi SE of Pinal
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.401, -110.787
Thunderstorms with very heavy rain developed across portions of southern Gila County during the late morning and early afternoon hours. Peak rain rates were well in excess of one inch per hour. Some of the heavy rain affected the area around Globe as well as the Pinal burn scar and was sufficient to cause flash flooding over the burn scar. At 1320MST a local emergency manager reported that several low water crossings were closed below the burn scar in both Sixshooter and Kellner canyons. Water was reported to be heavily laden with ash as well as debris. A Flash Flood Warning was issued for the area beginning at 1200MST and it remained in effect through 1500MST. Fortunately there were no injuries reported due to the flash flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 11 to 15, 20188 deaths · 2 events
- Rip Current in Florida, July 11, 20181 death · 1 event
- Damaging Winds and Heavy Rain in Arizona, July 11, 2018$2.0 million · 52 kt wind · 3 events
- Flash Flooding and Damaging Wind in California, July 11 to 14, 2018$666,000 · 16 events
- Tornadoes and Hail in Minnesota, July 11 to 12, 2018$144,000 · EF1 · 14 events
- Flash Flood and Damaging Wind in Minnesota, July 11 to 12, 2018$270,000 · 56 kt wind · 8 events
- Flash Flooding and Damaging Winds in Minnesota, July 11 to 12, 2018$75,000 · 50 kt wind · 15 events
- Flash Flood and Debris Flows in California, July 11, 2018$51,000 · 54 kt wind · 8 events
- Flash Flooding and Damaging Wind in Nevada, July 11 to 14, 2018$39,000 · 50 kt wind · 10 events
- Flash Flooding and Dust Storm in Arizona, July 11 to 14, 2018$32,000 · 13 events
- Lightning Strike in Louisiana, July 11, 2018$50,000 · 1 event
- Hail and Damaging Winds in Arkansas, July 11 to 16, 2018$20,000 · 61 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758503.